His Sugar Level is Over 600!
About a year or two after my heart transplant (it’s been seven years and my memory isn’t the best so I can’t remember everything perfectly), I was diagnosed with type two diabetes caused by one of my medications called Prednisone. It was another life-changing day in my life when I once again had to change my lifestyle completely. I feel like this is another important story of my medical journey and I would like to share it with you all because I know how scary it can be to go through the situation when you’re new to it all.
Before I go into my story I should first explain to you what Prednisone is and what it does. Prednisone is a synthetic steroid used to battle many different disease and ailments including asthma, Crohn’s disease, and even leukemias. In my case it’s used as a anti rejection and inflammatory medication; it helps my body not to attack my transplanted heart but it also has side effects. For me, one of those side effects was diabetes…and I ended up finding that out the hard way.
The scary was that I didn’t know what was happening to me! I just thought I was really tired and thirsty from the amount of exercising I had been doing. Before the incident, I had four appointments when my doctors said that my heart was doing great and that I was even losing more and more weight (I lost about 32 pounds)! The day I found out I had diabetes was pretty wild. I had a doctors appointment in Palo Alto the same day and I felt like I was exhausted. You’ve gotta keep in mind that this was just a year or two after my transplant and I didn’t have as much stamina back then as I do now so I was still pretty new to everything.
Besides the tiredness and the excessive thirst, I didn’t feel many of the other symptoms that come with dangerously high blood glucose (another word for blood sugar). My doctors checked me and saw that my heart was doing well but they also noticed that I was very fatigued. So they had me take some lab tests before I left and made the ninety minute ride back home…just for my doctor to call my mother as soon as we got home to tell us to rush back immediately to the hospital because my blood sugar was six hundred and twenty four! For those of you who don’t know, one hundred and forty is considered high!
We rushed quickly back through all of the traffic to get back as soon as we could. My doctor told my mother that it was important that I don’t go to sleep because if I did, I was at high risk to go into a diabetic coma. Once I got to the hospital I was admitted and quickly given medicine to lower my blood sugar and I was stabilized in the ICU…